Winter Storm, Henry
- When
- December 10, 4:00 AM CST to 10:00 AM CST
- Where
- Henry forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
First winter storm of the season produced a general 2 to 5 inches of snow across the area, with amounts as high as 7 inches around Windsor. This was on top of some earlier freezing rain and sleet.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
First winter storm of the season produced a general 2 to 5 inches of snow across the area, with amounts as high as 7 inches around Windsor. This was on top of some earlier freezing rain and sleet. Northwest winds 30 to 40 mph produced blowing and drifting of the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 10, 3:45 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED DATE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 AM CST WED DEC 10 2003 ...WINTER STORM WARNINGS CONTINUE FOR EAST CENTRAL KANSAS... WEST CENTRAL MISSOURI...AND MOST OF NORTHERN MISSOURI... SATELLITE IMAGERY AND UPPER AIR ANALYSIS DEPICT UPPER LOW ALONG MO/AR BORDER WITH DEEPENING SURFACE LOW LOCATED BETWEEN KCOU AND KSTL. WARM CONVEYOR BELT AHEAD OF THIS SYSTEM CONTINUES TO ADVECT MOISTURE/WARM AIR NORTHWARD...WHICH IS BEING WRAPPED BACK AROUND LOW INTO CENTRAL MO. THIS HAS RESULTED IN WEDGE OF WARM AIR ALOFT (EVIDENT EARLIER ON KTOP SOUNDING NEAR 800MB) WHICH HAS KEPT PRECIPITATION ACROSS CENTRAL/EASTERN CWA IN THE FORM OF SLEET/FREEZING RAIN...WHILE FURTHER WEST SNOW CONTINUES ACROSS WEST CENTRAL MO WITHIN DEFORMATION ZONE. THIS ZONE APPEARS TO BE REDEVELOPING FURTHER EASTWARD INTO THE BASED ON RADAR IMAGERY AND 850MB PROFILER DATA. EXPECT SNOW TO END BY SUNRISE ACROSS WEST CENTRAL MO. FURTHER EAST SLEET/FREEZING RAIN SHOULD CHANGE OVER TO SNOW BY SUNRISE...BEFORE ENDING BY LATE MORNING. WILL KEEP WARNING IN EFFECT ACROSS AREAS ALONG/EAST OF INTERSTATE 35 GIVEN STRONG WINDS AND POTENTIAL FOR BLOWING SNOW...AS WELL AS PERSISTENT FREEZING PRECIP ACROSS EAST...HOWEVER WILL DROP WARNING ACROSS NORTHWEST CORNER WHERE SNOW HAS ENDED. OTHERWISE EXPECT SKIES TO CLEAR LATE MORNING INTO THE AFTERNOON HOURS...HOWEVER WITH SNOWCOVER EXPECT TEMPS TO RUN A LITTLE BELOW GUIDANCE TODAY/TONIGHT. SEAMAN .PREV DISCUSSION... 925 PM TUE DEC 9... HAVE MAJOR CONCERN ON SNOW AMOUNTS AS 295K ISENTROPIC CHART ON THIS EVENINGS ETA RUN SHIFTS THE DEFORMATION FIELD NEAR THE MO/KS BORDER TO NEAR A IKR-DMO LINE BUY 06Z. ITS ALREADY 3Z AND THE SNOW LINE IS JUST REACHING WESTERN SECTIONS OF KANSAS CITY. THE SNOW ALGORITHMS FROM THE NGM/ETA/AVN HAVE BEEN CONSISENT OVER THE PAST 4 OR 5 MODELS RUNS IN DRYING UP THE SNOW AS IT MOVED INTO MO THIS EVENING. THIS SEEMS TO BE COMING TO PASS AS THE BACK EDGE OF THE SNOW IS NOW OVER EXTREME SOUTHEAST NEBRASKA AND EASTERN KS. THE TROWAL IS ALSO SET UP FOR MY SOUTHERN COUNTIES. ALSO A BD OMEN IS THE CONTINUED PRESENCE OF WARM AIR AHEAD OF THE SYSTEM...WHICH IS BEING ADVECTED BACK INTO THE DEFORMATION ZONE...JUST TOO MUCH WARM AIR TO OVERCOME. WILL STILL SEE SNOW ACCUMULATE IN THE CWA...JUST NOT AS MUCH. WILL KEEP THE CURRENT WARNINGS GOING AS THE FREEZING RAIN...SLEET AND HIGH WINDS WILL MAKE FOR POOR DRIVING CONDITIONS. MJ 325 PM... SNOW WILL TAPER OFF ACROSS THE FORECAST AREA WEDNESDAY MORNING...BUT CONDITIONS WILL CONTINUE TO BE COLD AND BLUSTERY WITH STRONG NORTHWEST WINDS PRODUCING WIND CHILLS IN THE TEENS AND BLOWING SNOW. DUE TO EXPECTED SNOW AND ICE COVER...DROPPED TEMPERATURES ABOUT A CATEGORY BELOW GUIDANCE VALUES. A COLD DOME OF HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY NIGHT AND THURSDAY... WITH A SECONDARY SURGE OF COLDER AIR INVADING THE AREA ON FRIDAY. WITH THE ANTICIPATION OF WIDESPREAD SNOW AND ICE COVER ACROSS THE FORECAST AREA BY WEDNESDAY...HAVE TRIMMED FORECAST TEMPERATURES A COUPLE CATEGORIES IN THE WEDNESDAY NIGHT THROUGH SATURDAY TIME PERIOD. MAY NEED TO TRIM TEMPERATURES EVEN FURTHER IN LATER FORECASTS...BUT WILL LET LATER SHIFTS MULL OVER GUIDANCE. TEMPERATURES WILL REBOUND A LITTLE SUNDAY INTO MONDAY AS UPPER RIDGING BUILD INTO AREA. OPERATIONAL EC AND GFS BOTH EJECT ANOTHER VIGOROUS SRN STREAM SYSTEM INTO REGION BY TUESDAY...BRINGING A HALT TO THE RELATIVELY WARMER WEATHER. AFTER WEDNESDAY...NEXT POTENTIAL PRECIPITATION PRODUCER ARRIVES FRIDAY NIGHT. SOME PHASING BETWEEN SHORTWAVE FEATURES TRAVERSING THE NRN AND SRN STREAMS WILL ENHANCE UVM OVER THE REGION. OPERATIONAL EC AND GFS BOTH INDICATING SRN STREAM SYSTEM THE STRONGER OF THE TWO SYSTEMS...PLUS IT WILL HAVE BETTER ATTENDANT MOISTURE...SO HAVE HIGHLIGHTED BETTER PRECIP CHANCES FOR SRN PTNS OF FORECAST AREA. TEMPERATURE PROFILES SUGGEST ANY PRECIP THAT FALLS WILL BE IN THE FORM OF SNOW. AREA EXPERIENCES A REPRIVE UNTIL MONDAY NIGHT INTO TUESDAY... WHEN YET ANOTHER SRN STREAM SYSTEM FORECAST TO EJECT OUT OF SOUTHWEST INTO PLAINS. ENSEMBLE MEMBERS DEPICTING SOME TIMING DIFFERENCES ON ARRIVAL OF SYSTEM...BUT AT TIME...FEEL BEST PRECIP CHANCES WILL OCCUR DURING THE DAY TUESDAY. SF ...THE WINTER STORM WATCH HAS BEEN UPGRADED TO A WINTER STORM WARNING FOR EAST CENTRAL KANSAS...WEST CENTRAL MISSOURI...AND MOST OF NORTHERN MISSOURI... THE UPPER LEVEL LOW HAS ROUNDED THE BASE OF THE TROUGH IN THE TEXAS PANHANDLE AND IS HEADNG TOWARD KANSAS AND MISSOURI. THE ETA AND GFS APPEAR TO HAVE INITIALIZED THE SYSTEM WELL AT 12Z AND BOTH MODELS SUGGEST A SIGNIFICANT PRECIPITATION IN THE DEFORMATION ZONE BEHIND THE UPPER LOW TONIGHT. THE ETAS TROWAL (TROUGH OF WARM ADVECTION ALOFT) IS SO PRONOUNCED THAT IT HAS A PROTRUSION OF ABOVE FREEZING AIR AT 800MB WELL INTO THE EVENING HOURS OVER A SIGNIFICANT PORTION OF NORTHERN MISSOURI. THIS WARMER SOLUTION SUGGESTS A TRANSITION FROM RAIN TO FREEZING RAIN/SLEET TO SNOW. A MIXED BAG OF PRECIPITATION WILL CUT DOWN ON SNOW TOTALS, HOWEVER I AM HESITANT TO DROP TOTALS TOO MUCH SINCE THE AVN IS COOLER. FORECAST SNOW AMOUNTS WILL BE BELOW WARNING CRITERIA (6 INCHES IN 12HRS) FOR THE MAJORITY OF THE FORECAST AREA, BUT THE ADDED ELEMENTS OF BLOWING SNOW AND SOME ICING HAS CAUSED US TO POST THE WINTER STORM WARNING FOR ALL COUNTIES IN NORTHEAST KANSAS AND NORTHERN MISSOURI EXCEPT MIAMI KS, LINN KS, CASS MO, AND BATES, MO. THE AFFORMENTED COUNTIES WILL LIKELY NOT EXPERIENCE WRAP AROUND SNOWS AS LONG AS COUNTIES FURTHER NORTH AND EAST. EXTREME NORTHWEST MISSOURI 4-6 INCHES, NORTH CENTRAL AND NORTHEAST MO 3-5, KC METRO 2-4 INCHES WITH SOME ICE. KOCH && .EAX WATCHES/WARNINGS/ADVISORIES... KS...WINTER STORM WARNING REMAINS IN EFFECT FOR LEAVENWORTH...WYANDOTTE AND JOHNSON COUNTIES THROUGH 6 AM. WINTER WEATHER ADVISORY FOR REMAINDER OF EXTREME EAST CENTRAL KS THROUGH 6 AM. MO...WINTER STORM WARNING REMAINS IN EFFECT FOR AREAS ALONG/EAST OF INTERSTATE 35.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CST TUE DEC 9 2003 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101200- 100 PM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN WILL CHANGE TO A VARIETY OF WINTRY PRECIPITATION THIS AFTERNOON AND THIS EVENING OVER EASTERN KANSAS AND NORTHERN MISSOURI. THE NORTHWEST CORNER OF MISSOURI WILL EXPERIENCE A CHANGE TO SNOW AND SLEET THIS AFTERNOON. SNOW WILL CONTINUE THROUGH LATE TONIGHT WITH TOTAL ACCUMULATIONS BETWEEN 4 AND 6 INCHES IN ROCKPORT... MARYVILLE...AND SAVANNAH. FURTHER SOUTH A CHANGE TO FREEZING RAIN AND SLEET WILL OCCUR THIS EVENING. SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED IN SAINT JOSEPH...CHILLICOTHE...KIRKSVILLE...AND TRENTON. KANSAS CITY...SEDALIA...WARRENSBURG...MOBERLY...CLINTON... AND PAOLA WILL LIKELY RECEIVE 2 TO 4 INCHES. .DAYS TWO THROUGH SEVEN...SNOW IS ALSO POSSIBLE SATURDAY INTO SUNDAY, AND A THIRD SYSTEM BRINGING THE POSSIBILITY OF RAIN AND SNOW IS POSSIBLE TUESDAY. THESE SYSTEMS DO NOT APPEAR TO BE MAJOR STORM SYSTEMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUIRED HOWEVER, REPORTS OF SNOW AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER ARE APPRECIATED. KOCH
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336381, 5336382, 5336383, 5336384, 5336385.